Hail, Orange
- When
- July 15, 3:10 PM EST
- Where
- Orange County, 0.89 mi SE of Azalea Park
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.540, -81.311
Orlando media reported quarter sized hail near the intersection of Highways 408 and 436.
A cluster of strong to severe thunderstorms developed over Orange and Osceola Counties producing penny to quarter sized hail. This occurred as East Central Florida was in the vicinity of a large-scale frontal boundary which combined with the east coast sea breeze to produce widespread showers and scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
A cluster of strong to severe thunderstorms developed over Orange and Osceola Counties producing penny to quarter sized hail. This occurred as East Central Florida was in the vicinity of a large-scale frontal boundary which combined with the east coast sea breeze to produce widespread showers and scattered thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 2:28 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 328 PM EDT FRI JUL 15 2011 .DISCUSSION... THIS AFTERNOON/TONIGHT...RIDGE AXIS REMAINS SOUTH OF EAST CENTRAL FLORIDA WITH A WEAK FRONTAL BOUNDARY ACROSS NORTHERN FLORIDA THIS AFTERNOON. MOISTURE AND INSTABILITY NORTH OF THE CAPE HAVE SPARKED SCATTERED STORMS ACROSS LAKE AND VOLUSIA COUNTIES. STORM MOTION IS GENERALLY TO THE NORTHEAST AND STORMS FROM THE WESTERN PENINSULA WILL CONTINUE TO MAKE THEIR WAY INTO EAST CENTRAL FLORIDA AND INTERACT WITH THE INLAND PROPAGATING EAST COAST SEA BREEZE AS WELL AS VARIOUS OUTFLOW BOUNDARIES FROM EXISTING CONVECTION. THE SEA BREEZE ITSELF HAS CREATED ISOLATED HEAVY SHOWERS AND LIGHTNING STORMS ALONG THE COAST SOUTH OF THE CAPE. MODELS ARE INDICATING SOME LEFTOVER SHOWERS ALONG COASTAL VOLUSIA COUNTY OVERNIGHT...BUT PRECIPITATION SHOULD END ELSEWHERE BY MIDNIGHT...DECREASING SIGNIFICANTLY IN INTENSITY AFTER SUNSET. SAT-MON...STRONG HIGH PRESSURE WILL MOVE OFF THE MID-ATLANTIC COAST SATURDAY AND BRING EASTERLY (ONSHORE) FLOW THROUGH EARLY NEXT WEEK. WEAK FRONTAL BOUNDARY WILL DRIFT SOUTH DOWN THE PENINSULA THROUGH THE WEEKEND AND DISSIPATE OVER SOUTH FLORIDA BY MONDAY MORNING. THE MAIN FORECAST FEATURE WILL BE A LOW PRESSURE SYSTEM WHICH MODELS DEVELOP BY SUNDAY. MODELS DISAGREE ON THE POSITION OF THE WEAK LOW..CURRENTLY PLACING IT ANYWHERE FROM WELL OFF THE SOUTHEAST U.S. COAST TO OVER THE BAHAMAS. WILL KEEP AN EYE ON THIS FEATURE FOR INCREASED MOISTURE AND HIGHER RAIN CHANCES SUNDAY AND INTO NEXT WEEK. HIGH TEMPERATURES OVER THE WEEKEND WILL BE SIMILAR TO TODAY WITH HIGHS IN THE LOW 90S ALONG THE IMMEDIATE COAST TO THE MID 90S INLAND AND LOWS IN THE MID 70S WITH LOW 70S AROUND LAKE OKEECHOBEE. TUES-THUR...(PREVIOUS DISCUSSION) SFC-MID LEVEL RIDGE AXIS IS SHUNTED INTO SOUTH FLORIDA ONCE MORE BY MID WEEK IN THE WAKE OF THE WEAK SURFACE FEATURE ON TUESDAY. BOTH THE GFS AND ECMWF PUSH THE HIGHEST MOISTURE SOUTH OF THE AREA BRIEFLY ON TUES WITH THE BOUNDARY BEFORE IT IS ADVECTED BACK OVER THE AREA WED AND THURS AS LOW AND MID LEVEL FLOW PICKS UP OUT OF THE SOUTHWEST. WITHOUT THE PRESENCE OF THE FOCUSING BOUNDARY...WILL KEEP POPS NEAR SEASONAL NORMALS AT 30-40 PERCENT WITH THE DEVELOPMENT OF THE AFTERNOON SEA BREEZE. DAY TO DAY STORM COVERAGE WILL ULTIMATELY HINGE ON AFTERNOON BOUNDARY INTERACTIONS AND ANY PERTURBATIONS IN THE MID LEVEL TROUGH THAT REMAINS OVER THE PENINSULA DURING THE PERIOD. AFTERNOON HIGHS IN THE LOW-MID 90S AND LOWS IN THE MID 70S. && .AVIATION... MAINLY VFR CONDITIONS THROUGHOUT THE PERIOD WITH TEMPO MVFR/IFR CONDITIONS WITH STORMS THIS AFTERNOON. THUNDERSTORMS WILL DECREASE IN INTENSITY AND BECOME RAIN SHOWERS AFTER SUNSET WITH MOST PRECIPITATION DISSIPATING BY MIDNIGHT. A FEW LINGERING SHOWERS WILL BE POSSIBLE AROUND DAB OVERNIGHT. && .MARINE... WITH A WEAK FRONTAL BOUNDARY TO THE NORTH AND THE FORMATION OF THE EAST COAST SEA BREEZE THIS AFTERNOON...WINDS ARE CURRENTLY VARIABLE AT 5 TO 10 KTS OVER THE ATLANTIC WATERS. HIGH PRESSURE MOVING OFFSHORE THE U.S. EAST COAST WILL BRING ONSHORE FLOW AROUND 10 KTS SATURDAY THROUGH EARLY NEXT WEEK. RAIN CHANCES WILL REMAIN ABOVE NORMAL AS THE FRONTAL BOUNDARY MOVES DOWN THE PENINSULA. MODELS ARE ALSO INDICATING THE FORMATION OF A WEAK LOW PRESSURE SYSTEM POSSIBLY AS CLOSE AS THE BAHAMAS LATE THIS WEEKEND AND INTO EARLY NEXT WEEK WITH INCREASING WAVE HEIGHTS SUNDAY THROUGH TUESDAY UP TO 5 TO 6 FEET OFFSHORE. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 90 76 89 / 30 60 30 40 MCO 76 93 76 93 / 20 50 30 50 MLB 76 89 75 90 / 20 50 30 50 VRB 74 91 73 91 / 20 40 30 50 LEE 78 94 77 93 / 20 60 30 40 SFB 78 94 77 93 / 30 60 30 40 ORL 78 93 77 93 / 20 50 30 40 FPR 73 90 72 90 / 20 40 30 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...BOWEN RADAR/IMPACT WX....SPRATT DECISION SUPPORT...MAHALIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1151 AM EDT FRI JUL 15 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-152100- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1151 AM EDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... ABUNDANT MOISTURE COMBINED WITH LIGHT SURFACE WINDS WILL ALLOW SHOWERS AND LIGHTNING STORMS TO FORM ALONG NUMEROUS BREEZE BOUNDARIES THIS AFTERNOON AND EVENING. STORMS OVER THE WESTERN PENINSULA WILL SPREAD INTO THE CENTRAL FLORIDA INTERIOR AROUND MID DAY AND CONTINUE TO ADVANCE SLOWLY EASTWARD AT 5 TO 10 MPH. OTHER SHOWERS AND STORMS WILL DEVELOP NEAR THE EAST COAST AND WILL MOVE SLOWLY INLAND. THE GREATEST COVERAGE OF STORMS IS EXPECTED BETWEEN 300 PM AND 600 PM ACROSS THE EASTERN THIRD OF THE STATE. THE GREATEST THREAT FROM STORMS TODAY WILL BE FROM FREQUENT CLOUD TO GROUND LIGHTNING. A FEW OF THE MORE INTENSE STORMS MAY ALSO PRODUCE LOCALLY STRONG WIND GUSTS OF 40 TO 45 MPH. SCATTERED STORMS WILL LINGER INTO THE EARLY EVENING. .FLOOD IMPACT... SLOW STORM MOTION TODAY WILL ALLOW A QUICK ONE TO TWO INCHES OF RAIN TO FALL AS THE STORMS PASS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SUCH RAINFALL TOTALS WILL RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW SPOTS. MOTORISTS SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING FLOODED LOCATIONS. .MARINE THUNDERSTORM GUST IMPACT... BOATERS SHOULD BE ALERT FOR SLOW MOVING AND INTENSIFYING STORMS OVER INLAND LAKES...THE INTRACOASTAL WATERWAY AND THE ATLANTIC NEAR SHORE WATERS. CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS TO AROUND 35 KNOTS WILL BE POSSIBLE WITH A FEW STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY. ABOVE NORMAL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EAST CENTRAL FLORIDA OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS ABUNDANT MOISTURE COMBINES WITH A WEAK FRONTAL BOUNDARY SLIDING SOUTH INTO THE AREA. SLOW STORM MOVEMENT WILL CONTINUE TO BRING LOCALIZED HEAVY RAINFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. RAINFALL SPOTTERS ARE REQUESTED TO REPORT RAIN AMOUNTS OVER THREE INCHES TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. SPRATT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
316 PM EDT FRI JUL 15 2011
FLZ041-044-046-151945-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SEMINOLE-
316 PM EDT FRI JUL 15 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER EASTERN LAKE COUNTY...
NORTHWESTERN SEMINOLE COUNTY...SOUTHERN VOLUSIA COUNTY...
* UNTIL 345 PM EDT.
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER DE
BARY...MOVING EAST AT 5 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DEBARY...AND LAKE MONROE
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.
LAT...LON 2896 8115 2877 8114 2879 8145 2896 8147
2901 8119
TIME...MOT...LOC 1915Z 266DEG 5KT 2888 8136
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 410 PM EDT FRI JUL 15 2011 FLZ045-152045- ORANGE- 410 PM EDT FRI JUL 15 2011 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL ORANGE COUNTY... * UNTIL 445 PM EDT. AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER AZALEA PARK...MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS AND SMALL HAIL INCLUDE UNION PARK. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. LAT...LON 2860 8117 2847 8120 2845 8134 2861 8135 TIME...MOT...LOC 2010Z 225DEG 6KT 2854 8125 JP
The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
3 hail. Local standard time, as filed.
Orlando media reported quarter sized hail near the intersection of Highways 408 and 436.
A citizen reported penny sized hail near Campbell.
A trained spotter reported quarter sized hail near Highway 408 and Goldenrod Road east of Orlando.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310947, 310960, 311995.